Texas, 2003

Flash Flood in Texas, August 29 to 30, 2003

August 29 to 30, 2003 · NWS AMA · 1 event in 1 county or zone

Thunderstorms over the south central Texas panhandle produced very heavy rainfall which caused flash flooding in the Hunsley Hills section of the city of Canyon. Cars were reported stranded with barricades being put up.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms over the south central Texas panhandle produced very heavy rainfall which caused flash flooding in the Hunsley Hills section of the city of Canyon. Cars were reported stranded with barricades being put up. Garages of some homes were damaged by the flood waters and Southeast Park in the city of Canyon was reported flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 29, 8:25 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 29, 8:25 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
925 PM CDT FRI AUG 29 2003

LATEST UPPER AIR SOUNDING IN AMARILLO MEASURED PRECIPITABLE
WATER AT 1.63 INCHES...INDICATIVE OF THE DEEPENING MOISTURE.
STALLED COLD FRONT OVER SOUTHERN TEXAS PANHANDLE WILL SERVE
AS THE LOW LEVEL FOCUS WHILE AN UPPER LEVEL DISTURBANCE
APPROACHES FROM THE NORTHWEST AND WILL LIFT THE DEEP MOIST AIRMASS
ACROSS THE BOUNDARY. IN ADDITION...LATEST RUC AND ETA SOLUTIONS
INDICATED FAVORABLE ISENTROPIC AND OROGRAPHIC LIFT OVER MUCH OF THE
AREA. BEST TIME FRAME FOR THE HEAVIEST RAINFALL SHOULD BE LATE
TONIGHT AND SATURDAY MORNING.

FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE EASTERN THIRD OF THE
PANHANDLE REGION. WIDESPREAD 1 TO 2 INCHES AND ISOLATED 2 TO 3
INCHES OCCURRED OVER ROBERTS...HEMPHILL...LIPSCOMB...AND OCHILTREE
COUNTIES THUS FAR. AN ADDITIONAL 2 TO 4 INCHES IS POSSIBLE OVER THE
WATCH AREA THROUGH SATURDAY...AND COULD RESULT IN FLASH FLOODING.
THOUGH RAINFALL HAS BEEN LIMITED OVER THE REMAINDER OF THE PANHANDLE
AREA...HEAVY RAINS ARE EXPECTED TO OCCUR AND COULD RESULT IN
RUNOFF THAT APPROACHES THE FLASH FLOODING THRESHOLD.

FORECAST PACKAGE WILL UPDATED TO INCREASE POPS AND TO ADD WATCH.

.AMA...
TX...FLASH FLOOD WATCH FOR EASTERN THIRD OVERNIGHT AND SATURDAY.
OK...FLASH FLOOD WATCH FOR BEAVER COUNTY OVERNIGHT AND SATURDAY

NUNEZ/FOX
Hazardous weather outlook, Aug 29, 8:15 PM CST, 2 hours 43 minutes before
OKZ001>003-TXZ001>020-301100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
915 PM CDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A FLASH FLOOD WATCH IS IN EFFECT FOR THE EASTERN THIRD OF THE
TEXAS AND OKLAHOMA PANHANDLES. NUMEROUS THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.
WHILE THE THUNDERSTORMS ARE EXPECTED TO STAY BELOW SEVERE LEVELS...
THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL...ESPECIALLY DURING
THE NIGHTTIME HOURS.

.DAYS TWO THROUGH SEVEN...

THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR SATURDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED IN THE FLASH FLOOD WATCH
AREA.

FOX

The radar

The Amarillo radar (KAMA), 34 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Randall

When
August 29, 10:58 PM CST to August 30, 1:30 AM CST
Where
Randall County, Canyon
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374389.